Illinois, 2002

Heat in Illinois, June 1, 2002

June 1, 2002 · NWS LOT · 1 event in 1 county or zone

Temperatures reached the lower 90s on June 1st and a young child suffered a heat stroke and died.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Temperatures reached the lower 90s on June 1st and a young child suffered a heat stroke and died.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 1, 2:40 AM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 1, 2:40 AM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
340 AM CDT SAT JUN 1 2002

SUMMER-LIKE PATTERN OVER THE MIDWEST TODAY. FOCUS OF PCPN ACTIVITY
CONTINUES TO BE WEAK BAROCLINIC ZONE STRETCHED SOUTHEAST ACROSS
CENTRAL ILLINOIS. IN THE SHORT-TERM PLACEMENT OF THIS ZONE WILL
DETERMINED BEST CHANCES FOR PRECIP TODAY AND TONIGHT.

MODELS SHOW GOOD AGREEMENT IN DEVELOPMENT AND PROGRESSION OF THIS
BOUNDARY OVER THE NEXT FEW DAYS. SURFACE LOW OVER EASTERN CANADA
MOVES COLD FRONT SOUTH TO CENTRAL ILLINOIS BY SUNDAY MORNING. THIS
WILL NOT ONLY SHIFT WINDS TO EAST FOR LAKE MICHIGAN COOLING IN THE
NORTHEAST BUT MUCH COOLER AIR WILL SETTLE OVER ENTIRE CWA WITH MAXES
ABOUT 15 DEGREES COOLER. THE FRONT THEN BEGINS TO DRIFT BACK NORTH
LATE SUNDAY AND MONDAY. MUCH OF THE FORECAST AREA WILL LIE IN THE
BAROCLINIC ZONE FOR AN EXTENDED PERIOD WITH THE CHANCE OF PRECIP
INCREASING. AT FIRST WARM FRONTAL OVERRUNNING WILL GIVE WAY TO MORE
GENERAL SHOWERS AND THUNDERSTORM ACTIVITY WITH THE
DEVELOPMENT/MOVEMENT OF THE SURFACE LOW ON THE CENTRAL PLAINS. BY
WEDNESDAY CHANCES FOR PRECIP SHOULD BEGIN TO DECREASE AS SURFACE LOW
FINALLY PASSES TO THE EAST AND HIGH PRESSURE BEGINS TO BUILD ON THE
PLAINS.

.CHI...NONE.

BRUMER

In the hours before

Special weather statement, Jun 1, 5:00 AM CST, 3 hours before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-
019-011700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT SAT JUN 1 2002

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
NORTHERN ILLINOIS AND NORTHWEST INDIANA THIS AFTERNOON AND TONIGHT.
THE AREA OF RISK IS ROUGHLY SOUTH OF A LINE FROM DIXON TO JOLIET TO
VALPARAISO.

UNSTABLE AIR WILL RETURN TO MUCH OF NORTHERN ILLINOIS AND NORTHWEST
INDIANA TODAY MAKING THOSE AREAS SUSCEPTIBLE TO STRONG THUNDERSTORMS
SHOULD THEY DEVELOP. THE PRIMARY THREAT FROM ANY SEVERE STORMS THAT
DEVELOP WILL BE FROM LARGE HAIL.

Event by event

1 heat. Local standard time, as filed.

Heat, Cook

When
June 1, 8:00 AM CST to 10:00 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
GOVT OFFICIAL

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Cook2002-06-012MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323423.